Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 40, NWS Flagstaff, AZ

August 13, 2017Coconino County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 13, 2017, 6:18 PM MST for Coconino County, Arizona. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2017, 6:18 PM MST (01:18 UTC)
Expired
Aug 13, 2017, 6:36 PM MST
In force
18 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 77 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.3 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2017-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1134 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2017-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1134 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1412 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

978 
WUUS55 KFGZ 140118
SVRFGZ
AZC005-140145-
/O.NEW.KFGZ.SV.W.0040.170814T0118Z-170814T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
618 PM MST SUN AUG 13 2017

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Coconino County in north central Arizona...

* Until 645 PM MST

* At 617 PM MST, a severe thunderstorm was located over Downtown
  Flagstaff, or over Flagstaff, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Flagstaff, Flagstaff Mall, Mountainaire, Walnut Canyon National
  Monument, Downtown Flagstaff, Kachina Village, Upper Lake Mary Boat
  Ramps, Walnut Canyon Visitors Center, Lower Lake Mary, Canyon Vista
  Campground and Upper Lake Mary.

This includes the following highways...
 Route 66 between mile markers 192 and 203.
 Interstate 40 between mile markers 190 and 203.
 Interstate 17 between mile markers 329 and 339.
 State Route 89A between mile markers 392 and 398.
 U.S. Highway 89 between mile markers 419 and 420.
 Highway 180 between mile markers 217 and 219.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

LAT...LON 3519 11179 3528 11159 3510 11144 3500 11171
TIME...MOT...LOC 0117Z 332DEG 27KT 3520 11166 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
554 
WWUS55 KFGZ 140136
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
636 PM MST SUN AUG 13 2017

AZC005-140144-
/O.CAN.KFGZ.SV.W.0040.000000T0000Z-170814T0145Z/
Coconino-
636 PM MST SUN AUG 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR COCONINO COUNTY IS
CANCELLED...
                
The strong thunderstorm over Flagstaff has weakened slightly and no 
longer has the potential to produce severe weather. Dime sized hail 
was reported with this storm.

Expect heavy rain and small hail to continue over the greater 
Flagstaff area through 730 PM MST. An Urban and Small Stream Flood 
Advisory is now in effect for Flagstaff until 830 PM MST.

LAT...LON 3519 11179 3528 11159 3510 11144 3500 11171
TIME...MOT...LOC 0132Z 332DEG 27KT 3509 11159 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:58 PM MST, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 13, 3:58 PM MST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
358 PM MST Sun Aug 13 2017

.SYNOPSIS...Expect scattered showers and thunderstorms this
afternoon and evening, with flash flooding and lightning being the
primary threats. Much drier air will bring a decreasing trend in
storm coverage by Monday, with isolated or no storms from Tuesday
through the remainder of the week.

&&

.DISCUSSION...Scattered thunderstorms moved northeastward across
northern Arizona this afternoon. Storms will decrease this
evening.

A strong trough of low pressure is moving across the Pacific
Northwest this afternoon. This trough will move southeastward
toward Arizona on Monday and increase southwest flow over the
state. This will push monsoon moisture away from the area with a
significant decrease in thunderstorm activity. Wind gusts in
excess of 30 MPH are possible Monday afternoon on the Coconino
and Kaibab Plateaus.

The trough of low pressure will move across northern Arizona on
Tuesday with breezy to windy conditions. Only isolated showers and
thunderstorms will remain...at best. Seasonable temperatures and
afternoon southwest breezes are expected after Wednesday.

Moisture begins to slowly by late Friday and over next weekend
with increasing chances of showers and thunderstorms.

&&

.AVIATION...For the 00Z package...Scattered showers and
thunderstorms will continue into the early evening with storms most
concentrated along the Mogollon Rim and to the northeast. Localized
MVFR/IFR conditions expected in the stronger storms. Storm coverage
and intensity will diminish after 03Z Monday. Widely scattered
thunderstorms may develop again after 18Z Monday. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...A decreasing trend in storm coverage is
expected beginning Monday, with only a slight chance for showers in
the White Mountains by Tuesday. Breezy southwest winds are also
expected for Monday and Tuesday afternoons.

Wednesday through Friday...Dry conditions with generally light winds
are anticipated.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MAS
AVIATION...KD
FIRE WEATHER...KD

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 13, 6:27 AM MST, 11 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
627 AM MST Sun Aug 13 2017

AZZ004>018-037>040-140200-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
627 AM MST Sun Aug 13 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight

Expect scattered showers and thunderstorms initiating around mid-
day, with the greatest coverage anticipated from the Mogollon Rim
and Coconino Plateau northeastward. Modest deep-layer wind shear
will support some storm organization. Atmospheric moisture has
decreased somewhat relative to yesterday, but west-northwest winds
could cause multiple storms to develop over the same areas,
yielding a flash flood threat. Thunderstorms today could produce
some hail in addition to cloud-to-ground lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorm coverage will decrease on Monday, and wind speeds
will increase in response to the approach of a trough from the
Great Basin. Wind gusts in the 30-40 mph range are likely on
Monday afternoon along the Coconino and Kaibab Plateaus. The
trough will cross northern Arizona on Tuesday, bringing breezy
conditions and significant drying to the region. A break from
thunderstorms and precipitation is currently expected from
Tuesday through at least Friday, and likely for most of the area
through Saturday. Moisture is expected to gradually increase early
next week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Aug 13, 5:24 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
524 PM MST SUN AUG 13 2017

AZZ008-015-016-037-038-140100-
Yavapai County Valleys and Basins-Western Mogollon Rim-Yavapai County
Mountains-Oak Creek and Sycamore Canyons-Eastern Mogollon Rim-
524 PM MST SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES
UNTIL 600 PM MST...

At 523 PM MST, Doppler radar was tracking a strong thunderstorm near
Stoneman Lake, or 10 miles east of Sedona, moving east at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Stoneman Lake, Mormon Lake, Dairy Springs Campground, Happy Jack and
Double Springs Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3471 11168 3489 11172 3498 11144 3471 11139
TIME...MOT...LOC 0023Z 259DEG 8KT 3482 11162

Suk
Local storm report, Aug 13, 5:37 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
537 PM MST SUN AUG 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     FLASH FLOOD      1 NNW SUPAI             36.24N 112.70W
08/13/2017                   COCONINO           AZ   LAW ENFORCEMENT

            SUPAI POLICE DEPARTMENT IS TRACKING A FLASH
            FLOOD MOVING DOWN HAVASU CREEK. USGS RIVER
            GAUGE INITIALLY UP 1.6 FT AT 500 PM.

&&

DLB

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 5:24 PM MSTSpecial Weather StatementFGZ36 min
Aug 13, 6:33 PM MSTAreal Flood AdvisoryFGZCoconino117 min
Aug 14, 1:31 PM MSTSpecial Weather StatementFGZ29 min
Aug 14, 2:16 PM MSTSevere Thunderstorm WarningFGZApache, Navajo29 min
Aug 14, 3:32 PM MSTAreal Flood AdvisoryFGZApache, Navajo3 hr
Aug 14, 4:20 PM MSTSpecial Weather StatementFGZ25 min
Aug 14, 4:30 PM MSTSevere Thunderstorm WarningFGZApache, Navajo30 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.